Hail, Polk
- When
- May 2, 12:48 PM CST
- Where
- Polk County, 1.24 mi NW of Urbandale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.640, -93.740
S. A weak trough of low pressure rotated around a strong upper level low pressure system over southern Manitoba.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cyclonic circulation was in place across the central U.S. A weak trough of low pressure rotated around a strong upper level low pressure system over southern Manitoba. The trough moved through Iowa during the afternoon and early evening of the 2nd. The airmass was very cold aloft with the freezing level around 8000 feet MSL. The soundings exhibited an inverted V pattern in the relatively dry airmass. Precipitable water values were around one half inch. As highs warmed to the low 70s, along with relatively low dew points in the mid 40s, the airmass became unstable. Lifted indices fell to -1 to -3 C. CAPE by early afternoon was in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was between 100 and 300 J/kg, but downdraft CAPE was 600 to 800 J/kg. The shear was quite weak, only 20 to 25 kts. Thunderstorms formed rapidly by mid day and formed into narrow lines. Many of the storms produced sub-severe hail and gusty winds. Winds gusted to 75 MPH north of Des Moines as the line moved through, with a 71 MPH wind reported at the Marshalltown Airport. A secondary line produced wind gusts of 60 to 75 MPH in the Carroll and Bedford areas as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 12:05 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 105 PM CDT SUN MAY 2 2010 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... AREA OF -RN OVR THE SERN PART OF THE STATE HAS MOVED OUT OF THE CWA AND ATTM AM NOT PLANNING TO RUN A PRE FIRST PD FCST ON THAT. WX QUITE WITH INC WNDS THIS MRNG. FEEL WE'LL MIX OUT...BUT DO NOT EXPECT TO SEE WNDS LIKE YDA. COLD AIRMASS ALF WILL YIELD STEEP LAPSE RATES WITH PROFILE BCMG NEARLY DRY ADIABATIC TO H7 THIS AFTN. MID LVL LAPSE RATES 7 TO 7.5 C...HOWEVER MOISTURE IS LACKING WITH PWATS SCANTY...ONLY REACHING 20MM THIS AFTN. WITH CDFNT MOVG THRU EXPECT TO SEE ISOLD TO SCT TSRA DVLP LATE THIS AFTN INTO THE EVE. MEAGER CAPE IN THE 500 TO 1000 J/KG RANGE...BUT SHOULD BE ENUF FOR SOME CONVECTION. PUT IN MNTN OF SMALL HAIL FOR A BRIEF PD THIS AFTN WITH FZG LVL AOB 8000 MSL THIS AFTN. .LONG TERM /TONIGHT THROUGH SATURDAY/... SOME CONVECTION SHOULD BE ONGOING AT BEGINNING OF TONIGHT PERIOD AS ALLUDED TO ABOVE. EXPECT THAT THESE STORMS WILL BE DIURNALLY DRIVEN AND DIMINISH AFTER SUNSET...WITH SCATTERED LIGHT SHOWERS PERSISTING NEAR THE FRONT OVERNIGHT AS IT MOVES TO THE SOUTHEAST. HAVE KEPT POPS SOMEWHAT BROADBRUSHED TONIGHT AS THERE IS CONSIDERABLE UNCERTAINTY AS TO WHERE THE FRONT/STORMS WILL BE LOCATED AT THE BEGINNING OF THE PERIOD. THIS WILL LIKELY BE REFINED THROUGH THE COURSE OF TODAY. BEHIND THIS WEAK FRONT IT STILL APPEARS RELATIVELY QUIET FOR A FEW DAYS AS A BRIEF PERIOD OF RIDGING SETS IN...PARTICULARLY MONDAY NIGHT/TUESDAY WHEN WINDS WILL COME AROUND TO SOUTH SOUTHWEST AHEAD OF AN APPROACHING SURFACE TROUGH. STILL EXPECT SOUTHWEST WINDS TO BE FAIRLY STRONG ON TUESDAY PROMOTING GOOD MIXING AND WAA. THE NEXT COLD FRONT WILL APPROACH OUR NORTHWEST LATE TUESDAY...TRAILING FROM A MID/UPPER LOW MOVING ACROSS FAR SOUTHERN MANITOBA. AS ASSOCIATED SHORTWAVE SKIRTS BY TO OUR NORTH EXPECT SHOWERS/THUNDERSTORMS NEAR THE FRONT TUESDAY NIGHT...ESPECIALLY ACROSS OUR NORTHERN THIRD OR SO...WITH THE FRONT WASHING OUT OVER MISSOURI ON WEDNESDAY. VERY LITTLE HAS CHANGED IN FORECAST THINKING FOR THESE PERIODS SINCE LAST NIGHT...AND VERY FEW CHANGES WERE MADE TO THE FORECAST AS A RESULT. THINGS GET MORE INTERESTING AND VASTLY MORE UNPREDICTABLE TOWARD THE AND OF THE WEEK. THERE IS GOOD AGREEMENT AMONG THE LONG RANGE MODELS THAT BY THURSDAY MORNING THE AFOREMENTIONED SOUTHERN MANITOBA LOW WILL HAVE MOVED NORTHEAST TO AROUND JAMES BAY CANADA...WHILE THE NEXT LOW WILL HAVE DROPPED SOUTHEAST INTO THE IDAHO/UTAH REGION. AFTER THIS POINT HOWEVER THE MODELS BEGIN TO DIVERGE SIGNIFICANTLY...WITH THE GFS/GEFS/SREF FILLING IN THE LOW AND BRINGING IT ACROSS OUR REGION AS A SHORTWAVE WHILE THE GEM AND NOW THE ECMWF AS WELL KEEP THE 500 MB LOW CLOSED OFF AS IT MOVES BY JUST TO OUR NORTHWEST. AT THE SURFACE THIS DISCREPANCY RESULTS IN A RANGE OF POSSIBILITIES FOR PRECIP...TEMPS...AND WINDS FROM THURSDAY THROUGH THE END OF THE WEEK. FEEL THAT OUR TEMPERATURES MAY BE TOO WARM FROM THURSDAY NIGHT ONWARD REGARDLESS OF WHICH SOLUTION IS PREFERRED AS THERE APPEARS TO BE SUBSTANTIAL COLD AIR BEHIND THE EVENTUAL SYSTEM...AND HAVE BEGUN TO TREND THURSDAY NIGHT TEMPS DOWNWARD SOMEWHAT. WILL HOLD OFF FOR FURTHER SHIFTS/MODEL RUNS TO TRY TO FIND SOME MORE CONSISTENT SIGNAL BEFORE MAKING FURTHER CHANGES. && .AVIATION... 02/18Z...WEAK BOUNDARY WILL PASS THROUGH THE STATE LATE THIS AFTERNOON INTO TONIGHT. WEAK CONVERGENCE AND INSTABILITY SHOULD LEAD TO SOME ISOLD/SCT TSRA DEVELOPMENT BY MID AFTERNOON AND CONTINUE INTO THIS EVENING. SOUNDING PRESENT AS INVERTED V AND GUSTY WINDS AND SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER CELLS. OTHERWISE...WIDESPREAD VFR CONDITIONS ARE FORECAST DURING THE PERIOD WITH ONLY EXCEPTION IN AND NEAR THUNDERSTORMS. SFC WINDS WL WEAKEN TONIGHT BEFORE STRENGTHENING AFTER 14Z ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. SHORT TERM...MS MAY 10 AVIATION...COGIL LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 502 AM CDT SUN MAY 2 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 502 AM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SOME STORMS WILL LIKELY PRODUCE SMALL HAIL...HOWEVER THE POTENTIAL FOR SEVERE WEATHER APPEARS LIMITED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN FROM LATE TUESDAY THROUGH TUESDAY NIGHT...MAINLY NORTH OF HIGHWAY 30. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN IOWA THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY HAIL REPORTS THIS AFTERNOON AND EVENING WOULD BE APPRECIATED. LEE
The Des Moines radar (KDMX), 10 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail covered the ground near the intersection of Douglas and Amherst in Des Moines.
Measured at an IDOT Roadway Weather Information Site.
Penny size hail lasted 2 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218486, 218487, 218488, 218490, 218489, 218491, 218493, 218492.